Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 86, NWS Des Moines, IA

June 7, 2022Adair County, Adams County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2022, 7:12 PM CDT for Adair County, Adams County, Cass County, Iowa. It was in force for 48 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2022, 7:12 PM CDT (00:12 UTC)
Expired
Jun 7, 2022, 8:00 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, IA, Adams County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 7:29 PM CDTHAIL 1Fontanelle, IA
Jun 7, 7:30 PM CDTTSTM WND DMG7 Se Bridgewater, IAPINE TREES UPROOTED AND SPLIT. DAMAGE TO AN OUTBUILDING. SOME WINDOWS BROKEN ON BUILDINGS.
Jun 7, 7:30 PM CDTHAIL 1.255 Sse Fontanelle, IAWIND DRIVEN HAIL EVENT THAT FEATURED HAIL UP TO HALF DOLLAR SIZED AND WINDS WELL OVER 60 MPH THAT LASTED FOR 15 TO 20 MINUTES. JUST EMERGED CORN AND BEANS ARE PULVERIZED, PINE TREES STRIPPED OF NEEDLES, AND HARDWOOD TREES DEFOLIATED. WORST HAIL DAMAGE SPOTTER
Jun 7, 7:33 PM CDTTSTM WND DMG7 W Orient, IAROOF BLOWN OFF OF MACHINE SHED. TIME ESTIMATED.
Jun 7, 7:37 PM CDTTORNADO3 Sw Orient, IAREPORTED VIA TWITTER.
Jun 7, 7:42 PM CDTHAIL 0.88Orient, IANICKEL HAIL NORTH OF ORIENT.
Jun 7, 7:45 PM CDTTSTM WND DMGOrient, IALARGE TREE DOWN ON HOUSE. TIME ESTIMATED.
Jun 7, 7:48 PM CDTHAIL 13 W Orient, IANICKEL TO QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

146 
WUUS53 KDMX 080012
SVRDMX
IAC001-003-029-080100-
/O.NEW.KDMX.SV.W.0086.220608T0012Z-220608T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
712 PM CDT Tue Jun 7 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cass County in southwestern Iowa...
  Northeastern Adams County in southwestern Iowa...
  Southern Adair County in southwestern Iowa...

* Until 800 PM CDT.

* At 712 PM CDT, a severe thunderstorm was located 12 miles southeast
  of Atlantic, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bridgewater around 725 PM CDT.

Other locations in the path of this severe thunderstorm include
Fontanelle, Nodaway Park and Orient.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4104 9458 4120 9479 4143 9461 4129 9428
      4116 9445 4116 9447 4114 9447
TIME...MOT...LOC 0012Z 298DEG 28KT 4130 9480 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Krull
1 follow-up statement
603 
WWUS53 KDMX 080057 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
757 PM CDT Tue Jun 7 2022

IAC001-003-029-080107-
/O.EXP.KDMX.SV.W.0086.000000T0000Z-220608T0100Z/
Cass IA-Adams IA-Adair IA-
757 PM CDT Tue Jun 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS...
NORTHEASTERN ADAMS AND SOUTHERN ADAIR COUNTIES WILL EXPIRE AT 800 PM
CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4104 9458 4120 9479 4143 9461 4129 9428
      4116 9445 4116 9447 4114 9447
TIME...MOT...LOC 0057Z 298DEG 28KT 4114 9440 

$$

Krull

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:00 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 7, 7:00 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
700 PM CDT Tue Jun 7 2022

...Updated for the 00z Aviation Discussion...

.SHORT TERM.../Tonight through Wednesday Night/
Issued at 334 PM CDT Tue Jun 7 2022

Key Messages:

- Severe storms possible into this evening over the southwest
  forecast area. Large hail and damaging winds are the primary
  threats.
- Precipitation ending Wednesday morning then clearing into the
  afternoon.

Vigorous short wave is currently diving southeast out of Wyoming and
into Nebraska and South Dakota with strong to severe storms
developing in advance of the system in the western portions of those
states. Generally light flow is in place across Iowa with high
pressure ridged just to the north and east of the area. Instability
is building into south central and western Iowa. Expect storms to
begin developing over east central Nebraska and west central Iowa by
late this afternoon then dive southeast across the southwest CWA
with additional weaker activity developing to the north. Profiles
are favorable for supercell development though the light flow in the
0-500m level with the best shear above that layer. This will be
favorable supercells with large hail and some damaging wind gusts.
There is some landspout potential over west central Iowa during the
initial updraft development stage near a surface wind weakness
and where 0-3km CAPE values approach 100 J/kg along with
sufficient surface vorticity. Locally heavy rainfall is also
possible with these storms but not expecting any significant hydro
issues beyond ponding. Additional storms may develop over
northern Iowa after midnight. No severe weather is anticipated
with this activity which likely will lingering into Wednesday
morning before the drier air arrives. High pressure arrives
Wednesday night with pleasant temperatures expected for the
overnight.

&&

.LONG TERM.../Thursday through Tuesday/
Issued at 334 PM CDT Tue Jun 7 2022

Key messages:

-A threat for heavy rainfall exists Thursday night into Friday.
-Low confidence rain chances over the weekend.
-A period of fair weather sets in at the beginning of next week.

Low-level layers remain saturated through much of the period with
lots of moisture transport from the pacific and some from the Gulf.
A better setup looks to be in place Thursday with a low over the
Rockies and a high over the southeast region that will act to fling
moisture way north into the upper Midwest. PWATs will be nearing
150% of normal with values approaching 1.5". Another shortwave
propagates down the northwest flow in the west. The more
favorable shear and greatest instability and will be located in
Nebraska and Kansas where another MCS may form. There is some
suggestion that a secondary band of rainfall will form off of a
boundary over Iowa. There is some elevated instability and
sufficient moisture supply that will sustain this, but confidence
is lower for low-level supply due to the Gulf transport being
disrupted by the expected MCS.

Additional waves of energy propagate towards the region Saturday
and Sunday night, although uncertainty still remains regarding
location and timing of any possible rainfall. The warm sector of
the ridge will arrive at the beginning of next week and finally
bring some warming, hinted by positive 2m temperature anomalies.
Additional energy will begin to build in the west, signaling a
continued active weather pattern next week. We will continue to
monitor the forecast period for periods of heavy rainfall.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 645 PM CDT Tue Jun 7 2022

Main aviation concerns are the shower/storm chances tonight into
tomorrow morning. Have attempted to time out initial wave this
evening followed by larger complex mainly over south to central
areas into late evening with additional development over the
north/east late overnight/early Wednesday. Updates will likely be
needed later this evening as storms progress. Some storms could
have hail and gusty winds, including >35 knot gusts with storm
outflow, but strongest storms may remain southwest of TAF sites. Ceilings
also expected to lower through the overnight hours into at least
MVFR but may be IFR at times. Some visibility restrictions may
also occur with storms. Outside of storm wind gusts, winds
expected to be light and variable tonight becoming gusty and out
of the north by late tomorrow morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Jimenez/Donavon
AVIATION...KCM
Hazardous weather outlook, Jun 7, 3:32 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
332 PM CDT Tue Jun 7 2022

IAZ033-034-044>046-057>060-070>074-081>086-092>097-082045-
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-
Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
332 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few strong to severe thunderstorms are possible later this
afternoon into tonight in southwest Iowa. The main hazards are
damaging wind gusts, large hail, and perhaps locally heavy
rainfall. Greatest severe risk will be during the late afternoon
and evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are possible later on Thursday with the
severe threat looking low at this time. Heavy rainfall is
possible at times and may lead to some localized flooding
concerns.

Another round of storms is possible Saturday
night into Sunday morning with the severe threat better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and tonight.

IAZ004>007-015>017-023>028-035>039-047>050-061-062-075-082045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Jasper-Poweshiek-Mahaska-
332 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few showers and thunderstorms are possible tonight. Some storms
may produce hail and gusty winds, as well as some locally heavy
rainfall. Showers and storms could last through tomorrow morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are possible later on Thursday with the
severe threat looking low at this time. Heavy rainfall is
possible at times and may lead to some localized flooding
concerns.

Another round of storms is possible Saturday
night into Sunday morning with the severe threat better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and tonight.

In the hours before

Special weather statement, Jun 7, 6:23 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT Tue Jun 7 2022

IAZ070-080000-
Cass IA-
623 PM CDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of western Cass County
through 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walnut, or 14 miles west of Atlantic, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Atlantic around 640 PM CDT.

This includes Interstate 80 between mile markers 50 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 9515 4150 9484 4119 9504 4127 9516
TIME...MOT...LOC 2323Z 289DEG 39KT 4147 9528

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Krull
Special weather statement, Jun 7, 6:50 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Des Moines IA
650 PM CDT Tue Jun 7 2022

IAZ070-080015-
Cass IA-
650 PM CDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of northeastern Cass
County through 715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving east at 55 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Cass
County, including the following locations... Wiota, Lake Anita State
Park, Anita Municipal Airport and Anita.

This includes Interstate 80 between mile markers 61 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 9494 4150 9470 4125 9470 4136 9498
TIME...MOT...LOC 2349Z 275DEG 50KT 4139 9491

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Krull
Local storm report, Jun 7, 6:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             1 ENE ATLANTIC          41.40N 95.00W
06/07/2022  E0.50 INCH       CASS               IA   TRAINED SPOTTER

            ALSO STRONG WIND AND HEAVY RAIN.

&&
Local storm report, Jun 7, 7:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     1 W ATLANTIC            41.40N 95.03W
06/07/2022  M67 MPH          CASS               IA   AWOS

&&

DMD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:28 PM CDTTornado Warning Tornado observedDMXAdair, Adams, Cass, Madison, Union32 min
Jun 7, 7:51 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Decatur, Madison, Ringgold, Union39 min
Jun 7, 8:28 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Ringgold, Wayne47 min
Jun 7, 9:02 PM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Wayne58 min
Jun 7, 9:53 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor52 min
Jun 7, 10:30 PM CDTSevere Thunderstorm WarningDMXTaylor60 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.